Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Las Vegas, NV

September 2, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 2, 2017, 6:18 PM MST for Mohave County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2017, 6:18 PM MST (01:18 UTC)
Expired
Sep 2, 2017, 7:00 PM MST
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 65 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3748 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS55 KVEF 030118
SVRVEF
AZC015-030200-
/O.NEW.KVEF.SV.W.0038.170903T0118Z-170903T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
618 PM MST SAT SEP 2 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...

* Until 700 PM MST

* At 617 PM MST, a severe thunderstorm was located near Chloride, or 
  11 miles northwest of Kingman, moving southwest at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bullhead City, Windy Point Campground, Packsaddle Campground,
  Chloride, Golden Valley and Dolan Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3552 11418 3530 11402 3502 11449 3553 11462
TIME...MOT...LOC 0117Z 057DEG 20KT 3534 11416 

HAIL...<.75IN
WIND...60MPH
 
$$

JS
2 follow-up statements
140 
WWUS55 KVEF 030140
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
640 PM MST SAT SEP 2 2017

AZC015-030200-
/O.CON.KVEF.SV.W.0038.000000T0000Z-170903T0200Z/
Mohave AZ-
640 PM MST SAT SEP 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...

At 636 PM MST, winds to near 60 mph were reported at Kingman Airport 
and outflow winds from thunderstorms in the area continue to push 
east to west across the warning area. Storms were located from 
north of Dolan Springs to Kingman and moving southwest at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bullhead City, Windy Point Campground, Packsaddle Campground,
Chloride, Golden Valley and Dolan Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3552 11418 3530 11402 3502 11449 3553 11462
TIME...MOT...LOC 0136Z 057DEG 20KT 3528 11427 

HAIL...<.75IN
WIND...60MPH
 
$$

JS
136 
WWUS55 KVEF 030201
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
701 PM MST SAT SEP 2 2017

AZC015-030209-
/O.EXP.KVEF.SV.W.0038.000000T0000Z-170903T0200Z/
Mohave AZ-
701 PM MST SAT SEP 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 700 PM MST...
        
The storm which prompted the warning will move out of the area 
shortly. Therefore the warning will be allowed to expire. Another 
warning has been issued until 745 PM for the Colorado River Valley 
from Willow Beach south to Laughlin.

LAT...LON 3552 11418 3530 11402 3502 11449 3553 11462
TIME...MOT...LOC 0159Z 057DEG 20KT 3522 11439 

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:01 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 2, 2:01 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
201 PM PDT Sat Sep 2 2017

.SYNOPSIS...Isolated shower and thunderstorm activity is expected
to develop late this afternoon through this evening, especially
over central Mohave County into the Colorado River Valley. Chances
for storms will spread to the rest of the region Sunday as
moisture overspreads the area. Storm chances will decrease in
most areas Monday as high pressure begins to build. However,
storms may continue each afternoon as low-grade monsoon moisture
is recycled each day.
&&

.SHORT TERM...Through Monday.

The Gulf Surge that came up the Colorado River Valley earlier
today has all but stopped between Lake Mohave and Lake Mead this
afternoon. To the south, dew points in the 60's were present along
the river, with upper 40s and 50s elsewhere south of I-15. This
low-level moisture will provide a decent environment for storms to
propagate west into the area from the Mogollon Rim. Though the
latest HRRR runs have decreased in strength, there are still
indications that a cold-pool driven complex could push into Mohave
County to the Colorado River Valley late this afternoon and this
evening. If this does occur, gusty (potentially severe) winds
will be the primary concern. Additional showers (possibly virga)
will then be possible overnight in an arch from Kingman to the
Spring Mountains, to Owens Lake overnight as the leading edge of
the moisture boundary (associated with remnants from TS Lidia)
pushes north across the region.

For Sunday, ample moisture will be in place for isolated to
scattered storms. Storms will be most likely over the high terrain
across the region, with little more than diurnal heating creating
lift.

Moisture will be to wane on Monday as high pressure begins to
build over the region. However, storm chances will continue
across the high terrain of the southern Great Basin and Mojave
Desert with moisture trapped under the ridge.

.LONG TERM...Tuesday through Friday.

The medium range models indicate a possible transition to a fairly
deep trough by next weekend, especially the ECMWF solution.
Meanwhile, an amplified ridge is forecast to be over the western
states Tuesday while a closed slow spins off the central California
Coast. This will provide hot conditions with temperatures several
degrees above normal. In addition, the east to southeast flow
between the two circulations will persist through Wednesday over our
forecast area and allow some moisture to be drawn up from Arizona
leading to chances for afternoon and evening thunderstorms,
particularly over the higher terrain. A deep trough extending from
the Pacific Northwest to central California then comes into the
picture Thursday and is forecast to progress inland late Thursday
through Saturday. The ECMWF digs it down over southern California
Saturday as a closed low while the GFS keeps it over northern Nevada
and Utah as a more open wave. Confidence in the details is low for
next weekend and we will need to watch for increasing shear Thursday
and Friday combined with any lingering moisture which can lead to
more organized thunderstorms. Temperatures will be on the decline
and will be almost cool (at night) next weekend if the ECMWF comes
close to verifying.
&&

.AVIATION...For McCarran...Winds should remain less than 10 kts
favoring an easterly to southeasterly direction through most of the
afternoon. By 22-23Z today, winds should favor a south to
southeasterly direction with winds increasing to around 10-12 kts.
Occasional gusts are possible this evening up to around 15 kts.
Isolated to scattered thunderstorms are possible in the Peach
Springs and Daggett corridors later this afternoon into the
overnight period. With highest chances in the Peach Springs
corridor. There exists a slight to moderate chance of outflow winds
reaching the terminal today between 02-05Z and would likely cause
stronger gusts around 20-30kts from the south or southeast. SCT to
BKN above 14kft through the forecast period.

For the rest of southern Nevada, northwest Arizona and southeast
California... Isolated to scattered thunderstorms are possible
across northwest Arizona, far southern Nevada, and eastern San
Bernardino County this afternoon and evening, with highest chances
across the Colorado River Valley and central Mohave County. Gusty
outflow winds will be the primary concern with any thunderstorm
activity that develops this afternoon and evening. SCT to BKN above
14kft through the forecast period with cigs down to 10kft at times.
The rest of the region will see generally light diurnal winds with
FEW to SCT above 14kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Wolcott
LONG TERM....Adair
AVIATION.....Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:14 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 2, 6:58 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Sep 3, 2:42 PM MSTSevere Thunderstorm WarningVEFMohave24 min
Sep 3, 4:45 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.